Montana, 2007

Flash Flooding and Hail in Montana, June 16 to 17, 2007

June 16 to 17, 2007 · NWS GGW · 56 events in 8 counties and zones

During the late afternoon and evening of June 16, 2007, a high precipitation supercell thunderstorm tracked from across northern Montana, just to the north of a warm front. This was the most devastating hail storm to affect the area since at least 1999, and prompted 22 severe thunderstorm and 6 tornado warnings in the NWS Glasgow county warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
$26 million
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

During the late afternoon and evening of June 16, 2007, a high precipitation supercell thunderstorm tracked from across northern Montana, just to the north of a warm front. This was the most devastating hail storm to affect the area since at least 1999, and prompted 22 severe thunderstorm and 6 tornado warnings in the NWS Glasgow county warning area. The storm began early in the day just east of Glacier National Park and gradually moved hundreds of miles eastward through the day. By 3 pm, the storm crossed into the NWS Glasgow area in Phillips County, where it started to make a turn to the southeast. The storm traveled for over 250 miles before decreasing in Richland County near the North Dakota border a little after 11 pm. Hail up to baseball size and wind gusts in excess of 85 mph accompanied the storm. Torrential heavy rainfall was also experienced, prompting seven flash flood warnings to be issued. The large hail left a hail swath seen on GOES and Terra MODIS satellites that had a path at least 225 miles long, and up to 12 miles wide.

The most significant damage from the storm occurred in portions of Valley and McCone Counties. The towns of Glasgow and Nashua, both in Valley County, took a direct hit from the storm. In Glasgow, southeast winds gusting to 60 to 65 mph ahead of the storm switched into the northwest with gusts in excess of 70 mph. Golfball to baseball sized hail fell for several minutes before diminishing to penny sized for another 10-20 minutes. The majority of the homes and businesses in Glasgow had some sort of damage including: broken windows, damaged shingles, dented or broken gutters and skirting. Many vehicles also had significant hail damage. Just the property damage alone in Glasgow was nearly $8.0 million dollars. As the storm continued east it hit the town of Nashua and every home and business had some form of damage from the baseball size hail and the damaging winds that occurred with it. The winds were measured at 89 mph just west of town. Property damage was estimated to be $3 million dollars. | |In rural areas outside of Glasgow and Nashua there were several cottonwood trees completely uprooted. Horses and cattle were injured by the hail and wind, and Montana Fish, Wildlife and Parks reported many birds and small animals were killed by the hail. There were thousands of acres of alfalfa, wheat, and corn that were completely destroyed. At this time, damage estimates to crops in Valley County are at $20 million dollars.

The storm also produced heavy rainfall of 1 to 2 inches, and was followed later in the evening by additional heavy rain. Rainfall of 2 to 7 inches fell in the Antelope, Brazil and Willow Creek basins. The Antelope Creek basin had its most significant flood on record and one road was completely underwater for nearly a third of a mile. One ranch was isolated by the flood waters for three days.

As the storm continued across northern McCone County and into western Richland County it continued to produce hail up to the size of ping pong balls and wind gusts that were estimated as high as 80 to 90 mph knocked down telephone and electrical poles. There was significant damage to farms and ranches in the Vida area, as well as significant loss of crops, estimated at $5 million dollars. The rural nature of the area minimized the property damage that could have occurred.

The overall estimated damage in this storm between the hail and wind damage, and the subsequent flooding is 34.2 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 16, 2:15 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SAT JUN 16 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
TORNADO WATCH ALREADY ISSUED FOR CENTRAL MONTANA...INCLUDING
WESTERN TWO COUNTIES OF CWA. SINGLE VERY STRONG TO SEVERE STORM
MOVING ACROSS NORTHERN BLAINE COUNTY...WITH INDICATIONS OF HAIL
AND VERY HEAVY RAINFALL. ADDITIONAL STORMS DEVELOPING WEST OF
GREAT FALLS IN SOUTHWEST FLOW AHEAD OF STRONG UPPER TROF MOVING
THROUGH THE PACIFIC NORTHWEST. THESE STORMS WILL BE THE MAIN
CONCERN FOR THE EVENING AS THEY MOVE INTO MOISTURE RICH UNSTABLE
AIRMASS OVER EAST CENTRAL MONTANA.

UPPER TROF MOVES ACROSS MONTANA ON SUNDAY WITH CONTINUED
POSSIBILITY OF RAIN SHOWERS OR THUNDERSTORMS. ALSO EXPECT FAIRLY
STRONG WINDS WITH LAKE WIND ADVISORY LIKELY.

WEST TO NORTHWEST FLOW WITH EMBEDDED WEAK SHORTWAVES ON MONDAY
TO CONTINUE POSSIBILITY OF WET WEATHER...MAINLY ACROSS THE
NORTHERN ZONES. EBERT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED MODELS BEGIN ON THE SAME PAGE AND CONTINUE
THROUGHOUT THE EXTENDED PERIOD. ALL THE BIG WAVES REMAIN IN SYNC
WITH RESPECT TO TIME. THE LATEST HPC EXTENDED FORECAST DISCUSSION
DOES NOT RECOMMEND AGAINST ANY MODEL. IN FACT THEIR FORECAST IS A
BLEND OF THE GFS...ECMWF AND THE CANADIAN GLOBAL MODELS. SO THERE
IS GOOD CONFIDENCE WITH THE EXTENDED SOLUTIONS.

THE BEGINNING PERIOD WILL SEE AN UPPER SHORTWAVE SKIP ACROSS
WESTERN CANADA WHICH WILL FLATTEN THE UPPER FLOW. BY TUESDAY NIGHT
THE SHORTWAVE WILL HAVE MOVED EAST OF THE REGION AND AN UPPER
RIDGE WILL BEGIN TO BUILD FROM THE WEST. THIS RIDGE WILL DOMINATE
THE WEATHER UNTIL THE BEGINNING OF THE WEEKEND WHEN AN UPPER
TROUGH MOVES OVER THE NORTHWEST COAST DOWN FROM THE GULF OF
ALASKA. THE UPPER LOW WILL THEN MOVE INTO WESTERN CANADA DURING
THE WEEKEND.

THE INHERITED GRIDS HAVE LOW POPS WITH SLIGHT CHANCE OR LESS
THROUGHOUT...WHICH FITS THE EXPECTED PATTERN WELL. THEREFORE MADE
FEW CHANGES. SEASONAL TEMPERATURES SHOULD RISE TO JUST ABOVE
AVERAGE BY MID WEEK. SCT

PREVIOUS DISCUSSION...
EXTENDED FORECAST MODELS HAVE COME INTO DECENT AGREEMENT...THUS
HIGHER CONFIDENCE. MONDAY NIGHT INTO TUESDAY NIGHT WILL REMAIN
SOMEWHAT UNSETTLED AS THE JET REMAINS OVERHEAD ON THE BACKSIDE OF
THE EXITING TROUGH.

TUESDAY NIGHT THROUGH THURSDAY MODELS ARE INDICATING UPPER LEVEL
RIDGING BUILDING IN. THIS WILL MAKE FOR WARMING AND DRYING
CONDITIONS...SO TRENDED FORECAST IN THIS DIRECTION.
FRIDAY AND SATURDAY... DECENT MODEL CONSENSUS OF UPPER RIDGE AXIS
CROSSING NORTHEASTERN MONTANA DURING THE DAY FRIDAY.
THEREFORE...IT IS LIKELY THAT MOST OF THE AREA WILL WARM WELL INTO
THE 80S. OVERALL THE VERTICAL TEMPERATURE PROFILE APPEARS TO BE
STABLE TO PRODUCE SHOWERS OR THUNDERSTORMS...SO POPS WERE LOWERED
FOR FRIDAY AND FRIDAY NIGHT. SATURDAY...THE UPPER RIDGE MOVES TO
THE UPPER MIDWEST...AND AN UPPER LOW OVER THE GULF OF ALASKA DROPS
TO JUST OFF THE CENTRAL COAST OF BRITISH COLUMBIA. THIS PUTS THE
NORTHERN HIGH PLAINS UNDER SOUTHWEST FLOW ALOFT...WHICH SUPPORTS
THE POTENTIAL FOR ISOLATED LATE AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES FOR SATURDAY APPEAR TO STAY JUST AS
WARM AS FRIDAY. AJZ

&&

.AVIATION...
LATE AFTERNOON AND TONIGHT CAN EXPECT NUMEROUS STRONG THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE LOCAL FORECAST
AREA UNDER RISK FOR SEVERE THUNDERSTORMS. WITH ANY OF THESE SEVERE
STORMS CAN EXPECT LOCAL HEAVY RAIN...LARGE HAIL AND DAMAGING WIND
GUSTS OF OVER 50 KNOTS. THESE STORMS MAY ALSO BRIEFLY REDUCE
VISIBILITY TO IFR...BELOW 3 MILES AT TIMES...AND CEILINGS TO BELOW
1K FT.

LATE TONIGHT AND EARLY MORNING THE STORMS SHOULD TURN MOSTLY TO RAIN.
THE HEAVIEST RAINS SHOULD MOVE NORTHEAST INTO CANADA BY SUNDAY MORNING.
HOWEVER WEAKER INSTABILITY WILL CONTINUE INTO SUNDAY SO THERE
REMAINS A CHANCE FOR THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON.
EAST WINDS WILL INCREASE TO 15 TO 20 KNOTS TONIGHT THEN BACK TO
THE NORTHWEST BY NOON SUNDAY AND INCREASE TO 20 TO 30 KNOTS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 2:57 AM MST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
357 AM MDT SAT JUN 16 2007

MTZ016>027-059>062-171000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
357 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT TONIGHT.
THESE STORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS
FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY LOOKS TO BE A WINDY DAY...WHICH MAY PROMPT THE ISSUANCE OF
A LAKE WIND ADVISORY. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 123 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

31 hail, 19 thunderstorm wind, 6 flash flood. Local standard time, as filed.

Hail, Phillips

When
June 16, 2:45 PM MST to 3:10 PM MST
Where
Phillips County, 8 mi N of Dodson
Measured
1 in hail
Reported by
Public
Coordinates
48.516, -108.230

There was an unknown amount of crop damage.

Hail, Phillips

When
June 16, 3:28 PM MST
Where
Phillips County, 7 mi E of Malta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.350, -107.718

The hail was accompanied by 40 to 50 mph wind.

Hail, Phillips

When
June 16, 3:45 PM MST
Where
Phillips County, 9 mi WNW of Saco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.520, -107.511

The hail covered the ground and was accompanied by 50 mph wind.

Flash Flood, Valley

When
June 16, 3:50 PM MST to 4:50 PM MST
Where
Valley County, 5 mi SW of Hinsdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.349, -107.157

Hail, Phillips

When
June 16, 3:54 PM MST
Where
Phillips County, 9 mi W of Saco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.470, -107.526

Hail nickel to quarter size covered the ground.

Hail, Phillips

When
June 16, 3:55 PM MST
Where
Phillips County, Bowdoin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.380, -107.600

Hail, Valley

When
June 16, 3:55 PM MST
Where
Valley County, 7 mi SW of Hinsdale
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
48.328, -107.188

Golf ball sized hail covered the ground. Several windows were destroyed on a home.

Thunderstorm Wind, Valley

When
June 16, 4:00 PM MST
Where
Valley County, Vandalia
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
48.350, -106.900

Windows were blown out on the west, north, and east side of the post office. Glass found later embedded in wood banisters leading up to the post office entrance.

Hail, Valley

When
June 16, 4:10 PM MST
Where
Valley County, 5 mi SW of Hinsdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.349, -107.157

The hail covered the ground.

Hail, Valley

When
June 16, 4:32 PM MST
Where
Valley County, 5 mi WSW of Vandalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.322, -107.001

The hail ranged in size from nickel to quarter.

Thunderstorm Wind, Valley

When
June 16, 4:38 PM MST
Where
Valley County, 2 mi NW of Glasgow
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.220, -106.661

East winds blowing into the thunderstorm updraft were causing large tree branches to break out of poplar and cottonwood trees.

Hail, Valley

When
June 16, 4:42 PM MST
Where
Valley County, 5 mi S of Tampico
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.228, -106.820

Golf ball sized hail covered 75 percent of the ground.

Thunderstorm Wind, Valley

When
June 16, 4:42 PM MST
Where
Valley County, 5 mi S of Tampico
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.228, -106.820

Hail, Valley

When
June 16, 4:47 PM MST
Where
Valley County, 5 mi SSE of Tampico
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
48.233, -106.778

Windows broken out on the west side of a house.

Hail, Valley

When
June 16, 4:50 PM MST to 5:05 PM MST
Where
Valley County, 2 mi NW of Glasgow
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
48.221, -106.661

One and half inch hail fell for about 4 minutes and then penny sized hail lasted an additional 10-11 minutes. Winds estimated at 70 mph combined with the hail caused significant damage. See entire episode narrative for full details.

Thunderstorm Wind, Valley

When
June 16, 4:50 PM MST
Where
Valley County, 2 mi NW of Glasgow
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.220, -106.661

A 20 foot top of a large tree was blown over by the strong wind.

Hail, Valley

When
June 16, 4:50 PM MST to 5:10 PM MST
Where
Valley County, 3 mi NW of Glasgow to 3 mi SE of Glasgow
Measured
3 in hail
Property damage
$8.0 million
Crop damage
$15 million
Reported by
NWS Storm Survey
Coordinates
48.231, -106.676

Hail up to three inches in size accompanied by winds around 70 mph caused significant damage throughout the city of Glasgow and outlying areas to the west, south and east. See entire episode narrative for full details.

Thunderstorm Wind, Valley

When
June 16, 5:05 PM MST
Where
Valley County, 3 mi SW of Glasgow
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.169, -106.676

Two to three foot diameter cottonwood trees were uprooted. Windows were blown out of homes. See entire episode narrative for full details.

Thunderstorm Wind, Valley

When
June 16, 5:12 PM MST
Where
Valley County, 5 mi N of Ft Peck
Measured
77 kt (89 mph) measured gust
Reported by
Law Enforcement
Coordinates
48.092, -106.450

See entire episode narrative for full details.

Thunderstorm Wind, Valley

When
June 16, 5:12 PM MST to June 17, 5:18 PM MST
Where
Valley County, Ft Peck
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
48.020, -106.450

A power outage caused by a tree branch falling across a power line during a severe thunderstorm caused the death of 110,000 Chinook salmon fingerlings at the Fort Peck Fish Hatchery.

Thunderstorm Wind, Valley

When
June 16, 5:20 PM MST
Where
Valley County, 3 mi WSW of Nashua to 5 mi E of Nashua
Measured
80 kt (92 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.113, -106.410

One hundred percent of the businesses and homes in the town were damaged from the combination of large hail and damaging winds. Many vehicles also had significant damage. Damages included roofing, windows, gutters, siding, trees and gardens. Damage amounts in Nashua to property are estimated at 3 millions dollars. See entire episode narrative for full details.

Hail, Valley

When
June 16, 5:20 PM MST to 5:30 PM MST
Where
Valley County, 3 mi W of Nashua to 5 mi E of Nashua
Measured
2.75 in hail
Property damage
$3.0 million
Crop damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
48.130, -106.415

One hundred percent of the businesses and homes in the town were damaged from the combination of large hail and damaging winds. Many vehicles also had significant damage. Damages included roofing, windows, gutters, siding, trees and gardens. See entire episode narrative for full details.

Hail, McCone

When
June 16, 5:55 PM MST
Where
McCone County, 14 mi NW of Vida
Measured
1.5 in hail
Reported by
Public
Coordinates
47.973, -105.713

See entire episode narrative for full details.

Hail, McCone

When
June 16, 6:30 PM MST
Where
McCone County, 6 mi N of Vida
Measured
1 in hail
Property damage
$100,000
Crop damage
$5.0 million
Reported by
Public
Coordinates
47.917, -105.500

The hail was accompanied by 50 to 60 mph thunderstorm wind gusts. The combination of the hail and wind led to some significant crop damage as well as structural damage to several farms. See entire episode narrative for full details.

Thunderstorm Wind, McCone

When
June 16, 6:30 PM MST
Where
McCone County, 3 mi N of Vida to 3 mi N of Brockway
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
47.873, -105.500

Telephone poles were down on Highway 13 at mile marker 33. Also, 13 power poles were blown down by damaging thunderstorm winds.

Hail, McCone

When
June 16, 6:35 PM MST
Where
McCone County, Vida
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.830, -105.500

See entire episode narrative for full details.

Thunderstorm Wind, McCone

When
June 16, 6:35 PM MST
Where
McCone County, Vida
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.830, -105.500

Four inch diamter tree limbes were floating down the road in high water.

Hail, McCone

When
June 16, 6:45 PM MST
Where
McCone County, 6 mi E of Vida
Measured
1 in hail
Reported by
Public
Coordinates
47.830, -105.371

The hail ranged in size from marble to quarter.

Thunderstorm Wind, McCone

When
June 16, 6:45 PM MST
Where
McCone County, 6 mi E of Vida
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.830, -105.371

See entire episode narrative for full details.

Hail, McCone

When
June 16, 6:50 PM MST
Where
McCone County, 10 mi ENE of Vida
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
47.885, -105.301

The hail ranged in size from nickel to quarter and covered the ground. Two windows were blown out on the west side of a home along with some damge to the siding. See entire episode narrative for full details.

Hail, Richland

When
June 16, 6:55 PM MST
Where
Richland County, 32 mi WNW of Sidney
Measured
1.5 in hail
Reported by
Public
Coordinates
47.877, -104.786

The hail covered the ground and was accompanied by wind of 50 to 60 mph. See entire episode narrative for full details.

Hail, Richland

When
June 16, 7:20 PM MST
Where
Richland County, 4 mi NE of Enid
Measured
1 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
47.741, -104.719

Nickel to quarter hail covered the ground. Thunderstorm winds estimated at 80 mph accompanied the hail and caused significant crop damage and some damage to windows and roofs on area farms. See entire episode narrative for full details.

Thunderstorm Wind, Richland

When
June 16, 7:20 PM MST
Where
Richland County, 4 mi NE of Enid
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.741, -104.719

The wind was estimated at 80 to 90 mph. Several windows and screens were destroyed on the west side of the house. The steel siding was lost off of a home. Crop damage was reported as being extensive. See entire episode narrative for full details.

Flash Flood, Richland

When
June 16, 8:00 PM MST to 9:30 PM MST
Where
Richland County, Sidney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.700, -104.150

Streets and fields flooding with several basements filling up with water.

Hail, Valley

When
June 16, 8:25 PM MST
Where
Valley County, 47 mi SW of Glasgow
Measured
1 in hail
Reported by
Public
Coordinates
47.719, -107.347

The hail ranged in size from penny to quarter. The hail was accompanied by wind of 40 to 50 mph.

Hail, Richland

When
June 16, 8:35 PM MST
Where
Richland County, 5 mi NE of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.751, -104.074

Thunderstorm Wind, Richland

When
June 16, 8:35 PM MST
Where
Richland County, 5 mi NE of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.751, -104.074

Hail, Richland

When
June 16, 8:42 PM MST
Where
Richland County, Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.700, -104.150

The hail covered the ground.

Hail, Valley

When
June 16, 9:30 PM MST
Where
Valley County, 15 mi SW of Ft Peck
Measured
0.75 in hail
Reported by
Public
Coordinates
47.867, -106.679

The hail was accompanied by strong wind and 66 hundredths of an inch of rain at the Pines Recreation Area.

Thunderstorm Wind, Dawson

When
June 16, 10:40 PM MST to 10:55 PM MST
Where
Dawson County, 14 mi SW of Richey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.507, -105.282

Flash Flood, Valley

When
June 16, 11:00 PM MST to 11:45 PM MST
Where
Valley County, 8 mi S of Glasgow
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
48.084, -106.630

Water 4 to 5 inches deep was flowing over Highway 24 near mile marker 63.

Flash Flood, Richland

When
June 16, 11:00 PM MST to June 17, 12:00 AM MST
Where
Richland County, 18 mi NNW of Enid
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.940, -104.928

Significant overland flooding with water rushing down a hill.

Flash Flood, Richland

When
June 16, 11:00 PM MST to June 17, 1:00 AM MST
Where
Richland County, 8 mi W of Enid
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.700, -104.952

Three and a half inches of storm total rainfall caused water to run over dams in the area.

Flash Flood, Valley

When
June 16, 11:30 PM MST to June 17, 11:00 AM MST
Where
Valley County, 19 mi WNW of Glasgow
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
48.305, -107.011

Two to seven inches of rain fell in the Antelope, Brazil and Willow Creek Basins and caused the worst flood on record on the Antelope Creek. A portion of Billingsly road was inaccessible and completely under water for 3 days. Flash flooding occurred for approximately 12 hours, but was followed by significant overland flooding for the following few to several days.

Thunderstorm Wind, Richland

When
June 16, 11:40 PM MST
Where
Richland County, 8 mi W of Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.700, -104.952

Hail, Petroleum

When
June 17, 12:30 AM MST to 12:50 AM MST
Where
Petroleum County, Winnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -108.350

The hail ranged in size from nickels to quarters.

Thunderstorm Wind, Garfield

When
June 17, 1:00 AM MST
Where
Garfield County, 15 mi WNW of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.183, -107.775

Hail, Garfield

When
June 17, 1:14 AM MST to 1:18 AM MST
Where
Garfield County, (Jdn)jordan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.180, -106.530

Hail, Garfield

When
June 17, 2:00 AM MST
Where
Garfield County, 7 mi NNE of Van Norman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.444, -106.323

Hail, Garfield

When
June 17, 2:30 AM MST
Where
Garfield County, 14 mi SE of Cohagen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.887, -106.390

Hail, McCone

When
June 17, 2:45 AM MST
Where
McCone County, 8 mi NNE of Circle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.527, -105.534

Hail, Prairie

When
June 17, 3:20 AM MST
Where
Prairie County, 12 mi NNE of Mc Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.060, -105.483

Thunderstorm Wind, Dawson

When
June 17, 4:15 AM MST
Where
Dawson County, 8 mi NE of Bloomfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.502, -104.809

Small tree branches scattered on lawn.

Thunderstorm Wind, Richland

When
June 17, 5:30 AM MST
Where
Richland County, Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.700, -104.150

Tree branches down in the downtown area.

Thunderstorm Wind, Richland

When
June 17, 5:30 AM MST
Where
Richland County, 10 mi NNW of Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.584, -104.432

A portable basketball goal filled with water was knocked over and damaged.

Hail, Richland

When
June 17, 5:45 AM MST
Where
Richland County, Crane
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
47.570, -104.270

The roofs on greenhouses were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27627, 27628, 27630, 27884, 27631, 27632, 27633, 28239, 27870, 27872, 27874, 27875, 27876, 27877, 27883, 27885, 45616, 27890, 27891, 41735, 27892, 27893, 27894, 27895, 27896, 27899, 27900, 27902, 27903, 27904, 28083, 28084, 28085, 28090, 28086, 28087, 28088, 28089, 28091, 28121, and more.